Alert archive / Montana / Winter Storm Warnings in 2018

Winter Storm Warning 3, NWS Missoula, MT

February 4, 2018Flathead County, Lake County, Montana

NWS Missoula, MT issued this winter storm warning at Feb 4, 2018, 11:54 AM MST for Flathead County, Lake County, Montana. It took effect at Feb 4, 2018, 12:00 PM MST. It was in force for 20 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Feb 4, 2018, 11:54 AM MST (18:54 UTC)
In effect from
Feb 4, 2018, 12:00 PM MST
Expired
Feb 5, 2018, 7:56 AM MST
In force
20 hr
Issued by
NWS Missoula, MT

Counties Flathead County, MT, Lake County, MT

The radar

The Missoula radar (KMSX), 104 km from the middle of the area, began a volume at 18:54 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Spokane, WA (KOTX), launched 12:00Z, 6.9 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Spokane, WA at 12:00Z on 2018-02-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Spokane, WA at 12:00Z on 2018-02-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 103 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
869 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
103 m²/s²
0-3 km storm-relative helicity
222 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

367 
WWUS45 KMSO 041854
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
1154 AM MST Sun Feb 4 2018

MTZ007-042000-
/O.CAN.KMSO.WS.W.0002.000000T0000Z-180204T1900Z/
Butte/Blackfoot Region-
1154 AM MST Sun Feb 4 2018

...WINTER STORM WARNING IS CANCELLED...

Warmer air will transition snow back to rain today and thus
limited winter weather impacts are expected.

$$

MTZ043-042000-
/O.CAN.KMSO.WW.Y.0015.000000T0000Z-180204T1900Z/
Potomac/Seeley Lake Region-
1154 AM MST Sun Feb 4 2018

...WINTER WEATHER ADVISORY IS CANCELLED...

A mix of rain and snow are expected throughout the day and
overnight. However accumulations should be limited to only a few
inches and thus only localized impacts are anticipated.

$$

MTZ002-051500-
/O.EXP.KMSO.WW.Y.0015.000000T0000Z-180204T1900Z/
/O.NEW.KMSO.WS.W.0003.180204T1900Z-180205T1500Z/
West Glacier Region-
1154 AM MST Sun Feb 4 2018

...WINTER STORM WARNING IN EFFECT UNTIL 8 AM MST MONDAY...
...WINTER WEATHER ADVISORY WILL EXPIRE AT NOON MST TODAY...

* WHAT...Heavy snow expected. Pockets of freezing rain expected
  this afternoon with gusty winds 35-45 mph Sunday night 
  expected. Total snow accumulations of 10 to 16 inches, with 
  localized amounts up to 22 inches, are expected.

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge, West Glacier.

* WHEN...For the Winter Storm Warning, until 8 AM MST Monday. 
  For the Winter Weather Advisory, at noon MST today.

* ADDITIONAL DETAILS...Travel will be very difficult to impossible
  Sunday night through Monday morning as gusty winds up to 35-45 
  mph are expected. Be prepared for significant reductions in 
  visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. The latest road conditions for
the state you are calling from can be obtained by calling 5 1 1.

&&

$$

MTZ003-051500-
/O.NEW.KMSO.WW.Y.0016.180204T1900Z-180205T1500Z/
Flathead/Mission Valleys-
1154 AM MST Sun Feb 4 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM MST MONDAY...

* WHAT...Pockets of freezing along Highway 35 this afternoon.
  Otherwise Snow expected. Total snow accumulations of up to 3 
  inches, with localized amounts up to 6 inches after midnight, 
  are expected. Gusty northeast winds from Kalispell to Badrock 
  Canyon 30-40 mph after midnight are expected. 

* WHERE...Flathead Lake, Flathead Valley.

* WHEN...Until 8 AM MST Monday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Be 
  prepared for reduced visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
2 follow-up statements
190 
WWUS45 KMSO 050048
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
548 PM MST Sun Feb 4 2018

MTZ002-051500-
/O.CON.KMSO.WS.W.0003.000000T0000Z-180205T1500Z/
West Glacier Region-
548 PM MST Sun Feb 4 2018

...WINTER STORM WARNING REMAINS IN EFFECT UNTIL 8 AM MST MONDAY...

* WHAT...Heavy snow and pockets of freezing rain expected. Gusty
  winds increasing overnight to 35-45 mph. Total snow
  accumulations of 10 to 16 inches, with localized amounts up to
  22 inches are expected.

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* WHEN...Until 8 AM MST Monday.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. Be 
  prepared for significant reductions in visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. The latest road conditions for
the state you are calling from can be obtained by calling 5 1 1.

&&

$$

MTZ043-051500-
/O.EXA.KMSO.WW.Y.0016.000000T0000Z-180205T1500Z/
Potomac/Seeley Lake Region-
548 PM MST Sun Feb 4 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 8 AM MST MONDAY...

* WHAT...Freezing rain and snow expected. Total snow accumulations
  of 2 to 4 inches, with localized amounts up to 6 inches after 
  midnight, are expected.

* WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley 
  Lake to Condon, and I-90 East Missoula to Bearmouth.

* WHEN...Until 8 AM MST Monday.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. Tree 
  branches could fall. Be prepared for reduced visibilities at 
  times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ003-051500-
/O.CON.KMSO.WW.Y.0016.000000T0000Z-180205T1500Z/
Flathead/Mission Valleys-
548 PM MST Sun Feb 4 2018

...WINTER WEATHER ADVISORY REMAINS IN EFFECT UNTIL 8 AM MST
MONDAY...

* WHAT...Freezing rain and snow expected. Total snow accumulations
  of up to 3 inches, with localized amounts up to 6 inches after
  midnight. Gusty northeast winds from Kalispell to Badrock 
  Canyon 30-40 mph after midnight, are expected. 

* WHERE...Flathead Lake, Flathead Valley, Mission Valley, and 
  Polson.

* WHEN...Until 8 AM MST Monday.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Be 
  prepared for reduced visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$
046 
WWUS45 KMSO 051456
WSWMSO

URGENT - WINTER WEATHER MESSAGE
National Weather Service Missoula MT
756 AM MST Mon Feb 5 2018

MTZ002-052100-
/O.CAN.KMSO.WS.W.0003.000000T0000Z-180205T1500Z/
/O.EXB.KMSO.WW.Y.0016.000000T0000Z-180205T2100Z/
West Glacier Region-
756 AM MST Mon Feb 5 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...
...WINTER STORM WARNING IS CANCELLED...

* WHAT...Snow occurring. Gusty winds 25-35 mph will continue,
  causing blowing and drifting snow locally, particularly along
  the Highway 2 corridor from Marias Pass to Badrock Canyon. 
  Additional snow accumulations of 1 to 3 inches are expected.

* WHERE...Bad Rock Canyon, Essex, Highway 83 Bigfork to Swan 
  Lake, Marias Pass, and Polebridge.

* WHEN...Until 2 PM MST this afternoon.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Be 
  prepared for reduced visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ003-051800-
/O.UPG.KMSO.WW.Y.0016.000000T0000Z-180205T1500Z/
/O.NEW.KMSO.WS.W.0004.180205T1456Z-180205T1800Z/
Flathead/Mission Valleys-
756 AM MST Mon Feb 5 2018

...WINTER STORM WARNING IN EFFECT UNTIL 11 AM MST THIS MORNING...

* WHAT...Snow occurring. Winds gusting between 30 to 40 mph will
  cause blowing and drifting snow, making travel dangerous,
  particularly in the northern Flathead valley. Visibility will be
  less than half a mile at times. Additional snow accumulations 
  of 1 to 3 inches are expected.

* WHERE...Flathead Lake, Flathead Valley.

* WHEN...Until 11 AM MST this morning.

* ADDITIONAL DETAILS...Plan on difficult travel conditions. Be 
  prepared for significant reductions in visibility at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Storm Warning for snow means severe winter weather
conditions will make travel very hazardous or impossible. If you
must travel, keep an extra flashlight, food and water in your
vehicle in case of an emergency. The latest road conditions for
the state you are calling from can be obtained by calling 5 1 1.

&&

$$

MTZ007-052100-
/O.EXB.KMSO.WW.Y.0016.000000T0000Z-180205T2100Z/
Butte/Blackfoot Region-
756 AM MST Mon Feb 5 2018

...WINTER WEATHER ADVISORY IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...

* WHAT...Snow occurring. Additional snow accumulations of 2 to 4
  inches are expected. Particularly slick conditions are
  anticipated along Highway 12 between Garrison Junction and
  MacDonald Pass where blowing and drifting snow will combine with
  rapidly dropping temperatures to create very slick road
  conditions. 

* WHERE...Butte, Georgetown Lake, Highway 12 Garrison to 
  Elliston, Homestake Pass, and MacDonald Pass.

* WHEN...Until 2 PM MST this afternoon.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Be 
  prepared for reduced visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

MTZ043-052100-
/O.EXT.KMSO.WW.Y.0016.000000T0000Z-180205T2100Z/
Potomac/Seeley Lake Region-
756 AM MST Mon Feb 5 2018

...WINTER WEATHER ADVISORY NOW IN EFFECT UNTIL 2 PM MST THIS
AFTERNOON...

* WHAT...Snow occurring. Patchy freezing rain possible. 
  Additional snow accumulations of 1 to 3 inches are expected.

* WHERE...Highway 200 Bonner to Greenough, Highway 83 Seeley 
  Lake to Condon, and I-90 East Missoula to Bearmouth.

* WHEN...Until 2 PM MST this afternoon.

* ADDITIONAL DETAILS...Plan on slippery road conditions. Be 
  prepared for reduced visibilities at times.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Winter Weather Advisory for snow means periods of snow will
cause primarily travel difficulties. Be prepared for snow covered
roads and limited visibilities, and use caution while driving.
The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this winter storm warning went out at Feb 4, 3:50 AM MST, 8 hours 4 minutes earlier.

Area forecast discussion, Feb 4, 3:50 AM MST, 8 hours 4 minutes before
Area Forecast Discussion
National Weather Service Missoula MT
350 AM MST Sun Feb 4 2018

.DISCUSSION...The arctic airmass continues to make its westward
push into the Northern Rockies this morning. Currently, the
arctic has infiltrated the Flathead valley and moved southward to
Polson. The cold air continues to pour over Rogers and MacDonald
passes, as well as through the Highway 12 and 200 corridors.
Conditions have improved significantly overnight in the Glacier
Park and Flathead valley locations, so the warnings have been
allowed to expire or were downgraded. The arctic front is
continuing to cause significant issues around the Garrison
Junction area, so the Winter Storm Warning continues for that
region this morning.

A secondary push of moisture will make its way through the
Northern Rockies later today and tonight from the northwest. This
system will bring widespread precipitation to the region. The
arctic air is anticipated to retreat back to the east this
afternoon, but Glacier Park should still remain under the
influence of this colder airmass. The remainder of the Northern
Rockies will experience relatively high snow levels during this
disturbance so most valleys will receive rain, with snow being
confined to the higher terrain roughly above 5500 feet. Idaho and
Clearwater counties are still anticipated to receive the heaviest
precipitation amounts, potentially creating hydrological
concerns. As for snow amounts: the Glacier Park region will
experience a hefty amount of snow, with West Glacier potentially
receiving 4-6 inches of new snow and higher amounts at Marias
Pass.

After the passage of this disturbance by Monday morning,
arctic air could make another push to the west. In doing so, hazardous
driving conditions could become a concern for the Monday morning
commute, especially for areas that received rain on Sunday
afternoon and evening. Flash freezing could occur and thus, cause
black ice to become rather widespread. We'll keep an eye on this
in the next day or so and assess further.

A period of brief drying will occur Tuesday into Wednesday as the
bulk of precipitation diminishes in valleys across central Idaho
and western Montana. Mountain snow showers could persist during
this time, since the region will remain under unsettled
northwesterly flow. Impacts appear minimal at this time during
this forecast period.

The next organized wintry system looks to begin Thursday and
continue through the day Friday. There are a lot of questions
between forecast models regarding this time frame as to where the
snow levels will end up and how much cold arctic air will (once
again) impact the region in conjunction with the moisture. For
now, plan on a wet Thursday with temperatures dropping into Friday
with snow likely.

&&

.AVIATION...Arctic air has moved into the Northern Rockies overnight.
As a result, KGPI continues to experience gusty northeasterly
winds this morning. KMSO winds have switched to the east, but wind
speeds are not anticipated to be that strong. A secondary push of
moisture will make its way into the Northern Rockies by this
afternoon and overnight, bringing additional aviation impacts to
the region. KGPI will start off as snow, causing reduced
visibilities and low ceilings to start, then switch over to a
rain/snow mix by Sunday evening. KMSO should be mainly rain
throughout the period, with a short window this morning of a
rain/snow mix. KBTM will be switching between snow and rain
throughout the next 24 hours. KSMN will experience showers
throughout the day, but the best chance for precipitation will be
this evening and overnight.

&&

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...Winter Storm Warning until noon MST today Butte/Blackfoot Region.

     Winter Weather Advisory until noon MST today West Glacier Region.

     Winter Weather Advisory until noon MST today Potomac/Seeley Lake
     Region.

ID...None.
&&

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Feb 3, 9:03 PM MSTBlizzard WarningMSOFlathead, Lake7 hr
Feb 4, 11:54 AM MSTWinter Weather AdvisoryMSODeer Lodge, Flathead, Granite, Lake, Missoula, Powell and 2 more32 hr

Nearby

Winter Storm Warnings in Montana, 2018Every winter storm warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.